Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 1, 1998, 5:14 PM EST for Louisa County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 1998, 5:14 PM EST (22:14 UTC)
- Expired
- Apr 1, 1998, 5:45 PM EST
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Louisa County, VA
The radar
The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:40 AM EST, 7 hours 34 minutes earlier.
Area forecast discussion, Apr 1, 9:40 AM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 940 AM EST WED APR 1 1998 WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN. 88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS FA. CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES 1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN 9-10K FT GUD FOR PSBL HAIL. CWF...SMALL CRAFT ADVISORY UP TDY. RIC 78/52 73 SBY 73/52 73 ORF 79/57 74 ECG 80/56 64 20 CULLEN
In the hours before
Special weather statement, Apr 1, 4:10 PM EST, 1 hour 4 minutes before
NCZ014>017-030>032-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED APR 1 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND PERQUIMANS REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER. SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/AKQ KELLER
Special weather statement, Apr 1, 4:10 PM EST, 1 hour 4 minutes before
NCZ014>017-030>032-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED APR 1 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND PERQUIMANS REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER. SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/AKQ KELLER
Local storm report, Apr 1, 4:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:20 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:25 PM EST, 49 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:25 PM EST, 49 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:09 PM EST | Tornado Warning | AKQ | Lunenburg | 31 min |
| Apr 1, 2:12 PM EST | Tornado Warning | AKQ | Nottoway | 33 min |
| Apr 1, 2:20 PM EST | Tornado Warning | AKQ | City of Suffolk | 35 min |
| Apr 1, 2:45 PM EST | Tornado Warning | AKQ | City of Norfolk, City of Portsmouth | 20 min |
| Apr 1, 6:45 PM EST | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 30 min |
| Apr 1, 6:50 PM EST | Tornado Warning | AKQ | Caroline, Hanover | 25 min |
| Apr 1, 2:39 PM EST | Tornado Warning | AKQ | Hertford | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.